Tennessee, 2022

Flooding and Damaging Winds in Tennessee, August 10, 2022

August 10, 2022 · NWS OHX · 5 events in 3 counties and zones

A line of showers and thunderstorms moved northwest across Middle Tennessee during the day on August 10. Several reports of flooding and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms moved northwest across Middle Tennessee during the day on August 10. Several reports of flooding and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 10, 11:31 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 10, 11:31 AM CST, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Nashville TN
1231 PM CDT Wed Aug 10 2022

...New AVIATION...

.UPDATE...
Issued at 917 AM CDT Wed Aug 10 2022

With the same warm, humid, and unstable air mass in place, showers
and storms will once again blossom in the afternoon. The slow approach
of a frontal zone from the Ohio Valley and falling heights with a
mid level trough will add to the forcing, so coverage should be
even greater than yesterday. "Almost everybody" will get some
rain this afternoon and evening. As noted in the early morning
discussion, precipitable water values will be around 2 inches
through the day with weak shear and slow storm movement (east
northeast 10-15mph). This will set the stage for efficient
rainfall rates and possible localized flooding. Also, local gusty
winds over 50mph will be possible with the strongest storms.

As the surface boundary moves through our area Thursday, most of
the showers and storms will focus south of I-40, then the rain
will shut off by Friday as we begin to enjoy much less humid air.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 219 AM CDT Wed Aug 10 2022

Rinse and repeat another day. Today looks very similar to
yesterday except Pwat values are even higher. Values today look to
max out around 2-2.1". Shear will remain weak today with minimal
storm motion, so localized flooding will be a threat once again.
In addition, enough CAPE will exist again for an isolated strong
wind threat this afternoon. We will start seeing some movement in
the upper air pattern as a trough digs southeastward out of the
northern plains on Thursday. Ahead of this, a surface front will
slowly push through the area on Thursday. Showers and storms can
be expected ahead of the front. Shear will remain weak, so an
organized severe threat is not expected with the frontal passage.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 219 AM CDT Wed Aug 10 2022

The shower and storm activity will cease Thursday night as drier
air filters in from the north. Friday looks dry with dew points
falling through the day. Highs should stay in the low to mid 80s
areawide. Friday night will be the coolest night of the forecast
with lows in the upper 50s to lower 60s. The nice weather will
continue through the weekend with pleasant humidity and tolerable
temperatures. While still not bad, Sunday will see moisture and
temperatures begin to creep up as the western upper high tries to
expand eastward. As we move into next week, our area will be
sandwiched between the upper high and the influences of the large
eastern trough. A couple of disturbance could ride along the
northwesterly upper flow triggering a few showers and storms on
Monday and Tuesday. The latest runs of the Euro and GFS have
another cold front sweep through the area late Tuesday bringing
another reprieve from the heat and humidity on Wednesday. We'll
keep our fingers crossed!

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Wed Aug 10 2022

Another round of SHRA/TSRA/VCTS is expected to impact all
terminals through at least 00Z. Within each TSRA, impacts to
visibilities and ceilings can be expected. Once storm coverage
decreases after 00Z, ceilings likely won't recover and MVFR and
IFR ceilings can be expected through the overnight into the mid
morning hours especially at KCSV, KCKV, and KMQY. Patchy fog
could also impact these 3 terminals as well. Still think MVFR
ceilings will be possible at KBNA as well but think VFR should
return around 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  88  68  86 /  80  50   0   0
Clarksville    69  88  66  85 /  70  20   0   0
Crossville     67  79  64  79 /  90  70   0  10
Columbia       70  87  67  86 /  80  50  10   0
Cookeville     69  82  65  82 /  90  60   0   0
Jamestown      67  79  63  79 /  90  50   0   0
Lawrenceburg   70  84  66  85 /  70  60  20   0
Murfreesboro   70  87  67  86 /  80  50   0   0
Waverly        70  88  67  86 /  70  20   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......13
SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....Hurley
Hazardous weather outlook, Aug 10, 1:57 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
257 AM CDT Wed Aug 10 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-110800-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
257 AM CDT Wed Aug 10 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few slow-moving storms could produce heavy rain leading to localized
flooding. In addition, a few storms could produce isolated damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 thunderstorm wind. Local standard time, as filed.

Flood, Rutherford

When
August 10, 12:22 PM CST
Where
Rutherford County, 1.75 mi ESE of Leanna to 1.25 mi ESE of Overall
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.916, -86.424

Social media reports indicated several roads were flooded across Murfreesboro and adjacent areas of Rutherford County, with water as deep as a foot in some places.

Flood, White

When
August 10, 12:24 PM CST
Where
White County, 9.64 mi WNW of Center Pt to 10.21 mi WNW of Center Pt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.931, -85.780

Parts of Bright Hill Road were flooded.

Thunderstorm Wind, Putnam

When
August 10, 1:50 PM CST
Where
Putnam County, 3.19 mi N of Cookeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.246, -85.472

A power pole and power lines were blown down across the road at 5795 Hilham Road.

Flood, Putnam

When
August 10, 1:50 PM CST
Where
Putnam County, 0.9 mi NNE of Hickey to 1.94 mi W of Boma
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.112, -85.696

Flood waters covered parts of Old Baxter Road, Highland Avenue, and Highway 135 N.

Thunderstorm Wind, Putnam

When
August 10, 1:55 PM CST
Where
Putnam County, 4.08 mi NNW of Cookeville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.252, -85.513

A large tree was blown down across the road at 1367 West Whitehall Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054433, 1054435, 1054438, 1054441, 1054444.